New Mexico, 2004

Flash Flood and Hail in New Mexico, June 24, 2004

June 24, 2004 · NWS MAF · 4 events in 1 county or zone

A complex of strong to severe thunderstorms moved south across Lea County during the late afternoon and early evening of the 24th. These storms produced large hail up to the size of quarters and flash flooding.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A complex of strong to severe thunderstorms moved south across Lea County during the late afternoon and early evening of the 24th. These storms produced large hail up to the size of quarters and flash flooding. Hail covered the ground near Lovington and Eunice. Several motorists in Hobbs were rescued from their vehicles when up to four feet of water swept them off of city streets.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 24, 12:30 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 24, 12:30 PM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT THU JUN 24 2004

.SHORT TERM...
3H UPPER LOW LOOKS TO BE IN SW NM MVG E...SHRTWV TROF ALSO NOTED
LIFTING NE INTO W CENTRAL TX. SB INSTABILITY AXIS LOOKS TO BE
FOCUSED ALONG A HOBBS...TO PECOS...TO BIG BEND LINE AS INDICATED BY
MSAS LI/S AND DEVELOPMENT SEEN ON KMAF RADAR. HEAVY RAIN ASSOCD WITH
THESE STORMS LOOKS TO BE PRIMARY CONCERN AND SLOW MVG STORM DEVELOP
WITHIN PW/S OVER AN INCH. SCT POPS APPROPRIATE ACRS TRANS PECOS AND
PROBABLY MOST PB THIS EVENING. AREAS OF RN COOLED AIR AND DWPNTS N60
OVERNIGHT WILL FAVOR TEMPS IN THE MID TO UPPER 60S ACRS PB.
OTHERWISE COLD FRONT PUSHING INTO THE PANHANDLE TONIGHT EXPECTED TO
REMAIN N OF CWFA THRU 12Z FRI WITH LIGHTISH SE WINDS.

.LONG TERM...
THE AREA WILL GENERALLY REMAIN UNDER THE RIDGE THROUGH MOST OF THE
FORECAST PERIOD WITH FAIRLY HIGH MOISTURE CONTENT IN THE LOWER
LAYERS.  WEAK DISTURBANCES WILL MOVE SLOWLY ACROSS THE REGION IN
WEAK MID AND UPPER LEVEL FLOW.

HAVE INCREASED THE POPS OVER THE MOUNTAINS AND NORTHERN SECTIONS
TOMORROW.  EXPECT DIURNAL CONVECTION AGAIN OVER THE MOUNTAINS
DURING THE DAY ON FRIDAY.  EXPECT AN OUTFLOW BOUNDARY/COLD FRONT
TO MOVE INTO THE AREA BY AROUND NOON ON FRIDAY WHICH WILL PROVIDE A
FOCUS FOR CONVECTION TO INITIATE FROM.  WILL ALSO HAVE A WEAK
DISTURBANCE MOVING THROUGH IN LIGHT NORTHWEST FLOW TO HELP WITH
LARGE-SCALE LIFT.  THE ONLY OTHER CHANGE TO POPS OVER THE WEEKEND
WAS TO INCREASE THE PERMIAN BASIN TO SLIGHT CHANCE ON SATURDAY.  HAVE
CONTINUED THE TREND OF LOWERING HIGHS FROM THE PREVIOUS FORECAST
THROUGH THE WEEKEND WITH THE EXPECTED CLOUD-COVER...MOISTURE..AND
POSSIBLE PRECIP.

HAVE INCREASED POPS IN THE TUE/WED TIMEFRAME AS IT LOOKS LIKE WE
WILL STAY IN THIS MOIST...UNSTABLE ENVIRONMENT WITH WEAK SHORTWAVES
MOVING THROUGH.  ONLY INCREASED TO SLIGHT CHANCE AT THIS TIME
HOWEVER...SINCE WE ARE STILL 5 DAYS AWAY.  MADE NO OTHER SIGNIFICANT
CHANGES IN THE EXTENDED FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             66  89  68  88 /  20  30  30  20
CARLSBAD NM               64  91  66  91 /  20  20  20  20
DRYDEN TX                 68  88  70  89 /  30  20  20  20
FORT STOCKTON TX          66  90  68  90 /  30  20  20  20
GUADALUPE PASS TX         63  84  64  84 /  20  20  20  20
HOBBS NM                  64  90  64  89 /  30  30  30  20
MARFA TX                  55  84  59  85 /  40  30  30  20
MIDLAND INTL AIRPORT TX   67  89  68  89 /  30  20  20  20
ODESSA TX                 67  89  68  90 /  30  20  20  20
WINK TX                   69  94  70  94 /  30  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

49/20
Hazardous weather outlook, Jun 24, 11:50 AM MST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
150 PM CDT THU JUN 24 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-250300-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
150 PM CDT (1250 PM MDT) THU JUN 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS MUCH OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO INTO THE EVENING HOURS. THE BEST CHANCES FOR
THUNDERSTORMS WILL BE WEST OF A LINE FROM LAMESA TO THE BIG BEND...
AND ESPECIALLY ACROSS THE DAVIS MOUNTAINS. SLOW MOVEMENT OF STORMS
WILL FAVOR LOCALLY HEAVY RAIN RESULTING IN LOCALIZED FLOODING OR
FLASH FLOODING. STRONG GUSTY WINDS AND DEADLY LIGHTNING ARE ALSO
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Midland/Odessa radar (KMAF), 155 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Lea

When
June 24, 2:03 PM MST to 2:08 PM MST
Where
Lea County, Lovington
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.933, -103.350

Penny to quarter size hail covered the ground in Lovington.

Thunderstorm Wind, Lea

When
June 24, 3:00 PM MST to 3:05 PM MST
Where
Lea County, 13 mi W of Hobbs
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.700, -103.350

A severe thunderstorm wind gust to 58 MPH was measured at the Hobbs Airport west of the city. Gusts to 60 MPH were also estimated by the Hobbs Fire Department in the city. No damage was reported.

Hail, Lea

When
June 24, 4:08 PM MST to 4:28 PM MST
Where
Lea County, 1 mi W of Eunice
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.433, -103.167

Quarter size hail fell in the west side of Eunice for twenty minutes. No damage was reported.

Flash Flood, Lea

When
June 24, 4:30 PM MST to 6:00 PM MST
Where
Lea County, Hobbs
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

Local officials reported between one and four feet of water flowing through some city streets in Hobbs. Several vehicles were washed off of the roadways. Several high water rescues were conducted, but no injuries were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405696, 5405695, 5405697, 5405783.